Illinois, 2002

Winter Storm in Illinois, March 2, 2002

March 2, 2002 · NWS LSX · 2 events in 2 counties and zones

A winter storm struck parts of west central Illinois on Saturday, March 2, crippling transportation across the area. About 1/2 inch of sleet fell first, followed by 3 to 4 inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A winter storm struck parts of west central Illinois on Saturday, March 2, crippling transportation across the area. About 1/2 inch of sleet fell first, followed by 3 to 4 inches of snow. In addition, 20 to 30 mile an hour winds caused considerable blowing and drifting snow. Road crews reported that as soon as they would clear a road of snow, the wind would blow it full again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 2, 4:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 2, 4:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CST SAT MAR 2 2002

09Z MSAS DATA SHOWS SFC LOW NR BRANSON WITH SGFNT CAA TAKING PLACE W
OF IRK-JLN LINE. HARD TO DECIDE THIS MRNG AS AVN SHOWS CONSIDERABLE
PCPN TAKING PLACE OVR CWA THIS AFTN INTO EVE...OVER .50 LIQUID AS
SECOND VORT MAX SWINGS INTO PLACE. HV EXPANDED WNTR STRM WRNGS OVER
MOKST OF CWA FOR TODAY INTO THIS EVE. DONT THINK ANYONE EXCEPT NW
COUNTIES WILL RECEIVE OVER 6 INCHES AS MUCH OF PCPN WILL BE RAIN OR
MIXED PCPN BEFORE THICKNESS LOWER ENOUGH FOR CHANGE. HWVR LOOK FOR
2-4 HR SLEET EVENT FOR NMBR OF COUNTIES S-N THRU HEART OF CWA BEFORE
CHANGEOVER. THIS WL TAKE PLACE 16-19Z AND THE COMBINATION ALONG WITH
STG FLG TEMPS GUSTY WNDS AND WIND CHILL VALUES DROPPING CLOSE TO
ADVISORY CRITERIA IN NWRN PTN CWA POINTS TO LONG DAY OF WX ACRS ERN
MO/W CNTRL IL. THIS DEMARCATION OF WINTERY WX FITS IN WELL WITH KSGF
AND KILX ZONES.

WL ISSUE WNTR STORM WRNG FOR TDA AND ERLY TNGT ALG W OF KSPI-40E
KSTL-100 SSW KSTL LN.

.STL...WINTER STORM WARNING FOR KNOX SHELBY AND LEWIS MO TDA/ERL
TONIGHT FOR 6+ INCHES SNOW
WINTER STORM WARNING FOR RMNDR OF E CNTRL MO/W CNTRL IL TDA/ERL
TNGT ALG/W OF KSPI-40E KSTL-100 SSW KSTL LN.

PEDIGO

In the hours before

Special weather statement, Mar 2, 7:00 AM CST, 3 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CST SAT MAR 2 2002

THREATS THROUGH TONIGHT...
RAIN AND SLEET WILL GRADUALLY GIVE WAY TO SNOW AS A STRONG WEATHER
SYSTEM MOVES THROUGH THE AREA. LOOK FOR OVER SIX INCHES OF NEW SNOW
IN EXTREME NORTHEAST MISSOURI WITH AMOUNTS TAPERING OFF FURTHER TO
THE SOUTHEAST. AREAS FROM ELLINGTON TO STE. GENEVIEVE TO SALEM
ILLINOIS WILL RECEIVE LITTLE IN THE WAY OF SNOWFALL BUT AMOUNTS WILL
LIKELY REACH 2 TO 6 INCHES FROM SOUTH TO NORTH ACROSS THE WARNING
AREA BEFORE THE SNOW ENDS THIS EVENING.

EMBEDDED THUNDERSTORMS...THERE WILL BE A CHANCE OF THUNDERSTORMS FOR
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS TODAY.  OVERALL, THESE
THUNDERSTORMS WILL BE ISOLATEDDDD.

DISCUSSION...
A STORM SYSTEM ORGANIZING OVER ARKANSAS AND MISSOURI WILL MOVE
NORTHEASTWARD THROUGH MISSOURI AND CENTRAL ILLINOIS TODAY AND TONIGHT
BRINGING WITH IT ABUNDANT MOISTURE. MUCH COLDER AIR WILL UNDERCUT
THE WARM AIR TODAY BRINGING A CHANGE FROM RAIN TO SLEET AND SNOW.
TEMPERATURES WIL FALL SHARPLY...FROM THE 30S AND 40S TO TEENS AND
20S BY EVENING ACROSS THE AREA NORTH OF A LINE FROM ROLLA TO
JACKSONVILLE.

OUTLOOK FOR SUNDAY...
PRECIPITATION WILL END FROM THE SOUTHWEST AND THE THREAT FOR
ACCUMULATING SNOW WILL END DURING THE EVENING HOURS.

PEDIGO

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 7 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
March 2, 10:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
March 2, 10:00 AM CST to 6:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280477, 5280478.